Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Kansas City, MO

May 5, 2019Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 5, 2019, 7:14 PM CDT for Atchison County, Holt County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 7:14 PM CDT (00:14 UTC)
Expired
May 5, 2019, 8:00 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KEAX 060014
SVREAX
MOC005-087-060100-
/O.NEW.KEAX.SV.W.0022.190506T0014Z-190506T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT Sun May 5 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Northwestern Holt County in northwestern Missouri...

* Until 800 PM CDT.

* At 714 PM CDT, severe thunderstorms were located along a line
  extending from near Nebraska City to near Peru to 6 miles southeast
  of Johnson, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Corning,
  Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 94 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9577 4058 9529 4022 9533 4017 9547
      4019 9548 4024 9547 4026 9555 4030 9556
      4031 9566 4034 9562 4041 9566 4046 9564
      4048 9570 4054 9565 4056 9568 4052 9571
      4052 9575
TIME...MOT...LOC 0014Z 298DEG 30KT 4063 9580 4046 9580 4032 9595 

HAIL...0.88IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
158 
WWUS53 KEAX 060054
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
754 PM CDT Sun May 5 2019

MOC005-087-060103-
/O.EXP.KEAX.SV.W.0022.000000T0000Z-190506T0100Z/
Atchison MO-Holt MO-
754 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

LAT...LON 4058 9577 4058 9529 4022 9533 4017 9547
      4019 9548 4024 9547 4026 9555 4030 9556
      4031 9566 4034 9562 4041 9566 4046 9564
      4048 9570 4054 9565 4056 9568 4052 9571
      4052 9575
TIME...MOT...LOC 0053Z 298DEG 30KT 4048 9542 4031 9542 4017 9557 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:29 PM CDT, 45 minutes earlier.

Area forecast discussion, May 5, 6:29 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Sun May 5 2019

.Discussion...
Issued at 312 PM CDT SUN MAY 5 2019

Main concern with this forecast is the potential for heavy rain
leading to potential flash flooding as well as new river
flooding and/or exacerbating ongoing river flooding.
Additionally, there is potential for severe weather.

Tonight:

A cold front is draped from central NE eastward into northern IA.
Thunderstorms have developed along/behind that front. Individual
storm motions are to the east. As their cold pool develops and
evolves this evening/overnight, a southward motion will take over.
Overall, convection allowing models have backed off or slowed
down the southward progression of an MCS that may move into
northern MO this evening and overnight. None-the-less, this
remains a possibility so kept PoPs in the forecast for our north.

The other item is the potential for storms to develop tonight in
southern to central KS and then move east into eastern KS and
western MO. Depending on where this area develops, the eastward
motion would bring storms to either east central KS/west central MO
area or into southeastern KS/southwestern MO. Have maintained PoPs
and expanded them eastward to capture this potential.

Monday:

A front will be draped across the area by Monday afternoon,
most likely in the vicinity of or just north of the I-70 corridor.
Dewpoints will likely climb into the low to mid 60 degree range
south of the front. Precipitable water values will likely climb to
around 1.25" along the front. North of the front there should be
substantial cloud cover. But in the vicinity of the front and
southward, clouds should be thinner and with the high dewpoints and
decent heating, there should be ample CAPE to develop. Forecast
soundings suggest around 2500 J/kg along and south of the front.
Thunderstorms may not develop until later in the afternoon or early
in the evening though when a subtle mid-level shortwave moves into
the area. With relatively steep mid-level lapse rates the initial
cells could produce large hail. As the initial storms grow into a
MCS, they should move southward with time. As this occurs, the main
threat will transition into heavy rain. This should be confined to
areas along and south of the Highway 50 corridor. It's possible that
some locations could see 4+ inches of rain with this MCS. But
confidence is not very high regarding the exact location of the
heaviest rain. So have broadened out the heaviest rain which also
result in lowering QPF amounts.

Tuesday - Wednesday:

Tuesday continues to look like the relative lull between active
days. The Monday night early Tuesday MCS will help push the front
south of the area with cooler temperatures over the area.

Wednesday Continues to look like there is good potential for severe
weather and additional heavy rain. An upper-level trough will move
out of the southwest into the southern and central Plains. The
trough may weaken as it moves east but there may be enough of a
response in the low to mid-level wind fields to help push the front
back north into northern MO. This puts most of the area in the warm
sector. There will be potentially 2000 to 2500 J/kg of CAPE with 30
to 40 kts of 0-6km shear. Precipitable water values may be as high
1.5". Forecast soundings suggest steep mid-level lapse rates by the
afternoon. So there is potential for severe storms during the
afternoon with large hail that will transition into another heavy
rain event overnight as the main upper trough moves over the area.
Once that trough moves through, the associated cold front will
quickly push through the region and quickly end precipitation
chances.

Thursday - Sunday:

Cooler air will move into the area as high pressure builds south.
This will result in cooler and drier conditions heading into the
weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 629 PM CDT SUN MAY 5 2019

VFR conditions will continue through 06/06Z. Currently,
thunderstorm activity continues to develop across southeast
Nebraska and eastern Kansas. Short term guidance not in complete
agreement and confidence is not high on development and timing of
thunderstorms after 06Z. MVFR ceilings, with isolated areas of IFR
ceilings, will persist for much of tomorrow with a second round
of convection tomorrow afternoon. Winds will remain from the south
tonight and into the morning hours and shift from the east near
10kts late in the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Kurtz/Otto
Hazardous weather outlook, May 5, 5:10 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
510 AM CDT Sun May 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
510 AM CDT Sun May 5 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms are expected to develop across southeast Nebraska this
 evening and move south southeast tonight. These storms could be
 initially strong to severe across northeast KS and far northwest
 MO, but will weaken as they move into the remainder of the outlook
 area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Periods of showers and thunderstorms are expected this week. Storms
 could be strong to severe Monday and Wednesday, and heavy rain could
 lead to both river flooding and areas of flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:23 AM CDTFlash Flood WatchEAXBates, Buchanan, Carroll, Cass, Clay, Clinton and 10 more68 hr
May 6, 10:21 AM CDTRiver Flood WarningEAXBuchanan, Platte10 days
May 6, 10:21 AM CDTRiver Flood WarningEAXClay, Jackson, Ray89 days
May 6, 6:55 PM CDTSpecial Weather StatementEAXBuchanan, Platte35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.